×

zbMATH — the first resource for mathematics

Painlevé formulas of the limiting distributions for nonnull complex sample covariance matrices. (English) Zbl 1139.33006
Author’s abstract: In a recent study of large nonnull sample covariance matrices, a new sequence of functions generalizing the Gaussian unitary ensemble (GUE) Tracy-Widom distribution of random matrix theory was obtained. This article derives Painlevé formulas of these functions and uses them to prove that they are indeed distribution functions. Applications of these new distribution functions to last-passage percolation, queues in tandem, and totally asymmetric simple exclusion process are also discussed. As a part of the proof, a representation of orthogonal polynomials on the unit circle in terms of an operator on a discrete set is presented.

MSC:
33E17 Painlevé-type functions
60E99 Distribution theory
62E99 Statistical distribution theory
15B52 Random matrices (algebraic aspects)
60K35 Interacting random processes; statistical mechanics type models; percolation theory
PDF BibTeX XML Cite
Full Text: DOI Euclid
References:
[1] J. Baik, G. Ben Arous, and S. PéChé, Phase transition of the largest eigenvalue for nonnull complex sample covariance matrices , Ann. Probab. 33 (2005), 1643–1697. · Zbl 1086.15022
[2] J. Baik, P. Deift, and E. Strahov, Products and ratios of characteristic polynomials of random Hermitian matrices , J. Math. Phys. 44 (2003), 3657–3670. · Zbl 1062.15014
[3] J. Baik and E. M. Rains, Limiting distributions for a polynuclear growth model with external sources , J. Statist. Phys. 100 (2000), 523–541. · Zbl 0976.82043
[4] -, The asymptotics of monotone subsequences of involutions , Duke Math. J. 109 (2001), 205–281. · Zbl 1007.60003
[5] J. Baik and J. W. Silverstein, Eigenvalues of large sample covariance matrices of spiked population models , · Zbl 1220.15011
[6] E. L. Basor and H. Widom, On a Toeplitz determinant identity of Borodin and Okounkov , Integral Equations Operator Theory 37 (2000), 397–401. · Zbl 0967.47020
[7] A. Borodin and A. Okounkov, A Fredholm determinant formula for Toeplitz determinants , Integral Equations Operator Theory 37 (2000), 386–396. · Zbl 0970.47014
[8] A. Borodin, A. Okounkov, and G. Olshanski, Asymptotics of Plancherel measures for symmetric groups , J. Amer. Math. Soc. 13 (2000), 481–515. JSTOR: · Zbl 0938.05061
[9] A. BöTtcher, “On the determinant formulas by Borodin, Okounkov, Baik, Deift and Rains” in Toeplitz Matrices and Singular Integral Equations (Pobershau, Germany, 2001), Oper. Theory Adv. Appl. 135 , Birkhäuser, Basel, 2002.
[10] P. Deift and X. Zhou, Asymptotics for the Painlevé II equation, Comm. Pure Appl. Math. 48 (1995), 277–337. · Zbl 0869.34047
[11] A. Fokas and X. Zhou, On the solvability of Painlevé II and IV , Comm. Math. Phys. 144 (1992), 601–622. · Zbl 0758.35058
[12] P. J. Forrester, The spectrum edge of random matrix ensembles , Nuclear Phys. B 402 (1993), 709–728. · Zbl 1043.82538
[13] -, Log-gases and random matrices , preprint, 2005, http://www.ms.unimelb.edu.au/\(\sim\)matpjf/matpjf.html J. S. Geronimo and K. M. Case, Scattering theory and polynomials orthogonal on the unit circle , J. Math. Phys. 20 (1979), 299–310. · Zbl 0439.33014
[14] P. Glynn and W. Whitt, Departures from many queues in series , Ann. Appl. Probab. 1 (1991), 546–572. · Zbl 0749.60090
[15] J. Gravner, C. Tracy, and H. Widom, Limit theorems for height fluctuations in a class of discrete space and time growth models , J. Statist. Phys. 102 (2001), 1085–1132. · Zbl 0989.82030
[16] S. P. Hastings and J. B. Mcleod, A boundary value problem associated with the second Painlevé transcendent and the Korteweg-de Vries equation , Arch. Rational Mech. Anal. 73 (1980), 31–51. · Zbl 0426.34019
[17] A. R. Its and V. Yu. Novokshenov, The Isomonodromic Deformation Method in the Theory of Painlevé Equations , Lecture Notes in Math. 1191 , Springer, Berlin, 1986. · Zbl 0592.34001
[18] K. Johansson, Shape fluctuations and random matrices , Comm. Math. Phys. 209 (2000), 437–476. · Zbl 0969.15008
[19] -, Discrete orthogonal polynomial ensembles and the Plancherel measure , Ann. of Math. (2) 153 (2001), 259–296. JSTOR: · Zbl 0984.15020
[20] I. M. Johnstone, On the distribution of the largest eigenvalue in principal components analysis , Ann. Statist, 29 (2001), 295–327. · Zbl 1016.62078
[21] A. MartíNez-Finkelshtein, K. T.-R. Mclaughlin, and E. Saff, Szegö orthogonal polynomials with respect to an analytic weight: Canonical representation and strong asymptotics , · Zbl 1135.42326
[22] V. B. Matveev and M. A. Salle, Darboux Transformations and Solitons , Springer Ser. Nonlinear Dynam., Springer, Berlin, 1991. · Zbl 0744.35045
[23] D. Paul, Asymptotic behaviour of the largest eigenvalues of sample covariance matrix when true covariance is a finite perturbation of identity , preprint, 2004.
[24] M. PräHofer, The Hastings-McLeod solution to Painlevé II and other tables, 2003, http://www-m5.ma.tum.de/pers/praehofer/
[25] T. SeppäLäInen, A scaling limit for queues in series , Ann. Appl. Probab. 7 (1997), 855–872. · Zbl 0897.60094
[26] G. Szegö, Orthogonal Polynomials , 4th ed., Amer. Math. Soc. Colloq. Publ. 23 , Amer. Math. Soc., Providence, 1975.
[27] C. Tracy and H. Widom, Level-spacing distributions and the Airy kernel , Comm. Math. Phys. 159 (1994), 151–174. · Zbl 0789.35152
[28] -, “Distribution functions for largest eigenvalues and their applications” in Proceedings of the International Congress of Mathematicians, Vol. I (Beijing, 2002) , Higher Ed., Beijing, 2002, 587–596. · Zbl 1033.82010
[29] H. Widom, On convergence of moments for random Young tableaux and a random growth model , Int. Math. Res. Not. 2002 , no. 9, 455–464. · Zbl 1005.60027
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.